Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Shreveport, LA

August 13, 2017Franklin County, Red River County, Titus County, Texas

NWS Shreveport, LA issued this flash flood warning at Aug 13, 2017, 4:07 AM CDT for Franklin County, Red River County, Titus County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 4:07 AM CDT (09:07 UTC)
Expired
Aug 13, 2017, 7:00 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, TX, Red River County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 153 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 9.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGUS54 KSHV 130907
FFWSHV
TXC159-387-449-131200-
/O.NEW.KSHV.FF.W.0033.170813T0907Z-170813T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
407 AM CDT SUN AUG 13 2017

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Franklin County in northeastern Texas...
  Northern Titus County in northeastern Texas...
  Southern Red River County in northeastern Texas...

* Until 700 AM CDT

* At 400 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hagansport, Boxelder, Mount Vernon, Purley, Wilkerson, Winfield,
  Talco, Miller's Cove, Cypress, Hopewell and Harts Bluff.

Additional rainfall amounts of a couple inches or more are possible 
in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3338 9531 3349 9481 3333 9481 3300 9531

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:44 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 11:44 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1144 PM CDT Sat Aug 12 2017

.AVIATION...
Multiple rounds of convection to affect area terminals this pd.
Timing and coverage of convection is somewhat uncertain,
especially beyond six hours, so many amendments are likely. Expect
reductions in vsbys/cigs vc of convection, in addition to the
possibility of BR/stratus around sunrise. Sunday evening may bring
a reprieve from storms for most sites and a return to VFR
conditions. /12/

&&

.PREV DISCUSSION... /issued 956 PM CDT Sat Aug 12 2017/

DISCUSSION...
Showers and thunderstorms continue to develop along a cold front
located roughly along the Interstate 20 corridor. More robust
convection has been developing back to the west near a surface low
over the DFW Metroplex. Storms across North Texas are still
expected to increase in intensity and coverage as they move east
into Northeast Texas and Southeast Oklahoma during the overnight
and early morning hours as a shortwave trough also moves overhead.
Precipitable water values on the 00z KSHV sounding are over 2
inches. Combined with weak steering flow and the expectation of
repeated rounds of storms, heavy rain is still likely after
midnight and continuing into the daytime of Sunday. Therefore, no
changes will be made at this time to the Flash Flood Watch.

Some minor updates were made to the PoP grids through 06z tonight
based on latest radar trends. Updated text products will be sent
shortly.

CN

PREV DISCUSSION... /issued 310 PM CDT Sat Aug 12 2017/

DISCUSSION...
Temperatures this afternoon ranging from the upper 80s across the
I-30 corridor to the lower 90s across deep East Texas. Afternoon
heat index values have been hovering around 100 to 105 degrees
across most locations along and south of I-20. A heat advisory
remains in effect for deep east Texas through 7 PM.

Convection beginning to fire along a weak frontal boundary
stretching from near Sulphur Springs through Shreveport and to
Natchitoches and Colfax. Expecting convection to persist through
the early evening hours while a mesoscale convective complex
develops across the Red River Valley. With ML cape values
exceeding 2000 J/kg across east Texas and dewpoint values in the
mid 70s along frontal boundary, some storms could become severe
this evening.

Rainfall to increase in coverage and intensity across SE OK, NE
TX, and SW AR overnight as convective complex across Red River
Valley shifts east along frontal boundary. Total QPF values
through the next 24 hours range from 6.5 inches with the GFS to
14.5 inches with the NAM. Most of the heaviest precipitation is
expected to remain outside of the Four State Region. But there
remains some uncertainty on timing, intensity and placement of
convection. A flash flood watch remains in effect for areas of NE
TX, SE OK, and SW AR along the Red River through Sunday.
Sufficient diffluence aloft along with PW values over 2 inches
will support potentially flooding rainfall in some areas.
Additionally, a river flood threat may become an issue depending
on where the MCS sets up and total duration of rainfall.

Temperatures on Sunday to be much cooler across the ArklaTex with
highs ranging from the mid 70s across to the Ozarks, the mid 80s
across I-20, and lower 90s across deep east Texas and north
Louisiana.

Upper-level flow to become zonal on Sunday as ridge begins to
flatten across northern Mexico. Impulses in upper-level flow will
likely still support diurnally driven convection across the region
through Tuesday. High temperatures to gradually climb into the low
to middle 90s by Tuesday. Upper-ridge to rebuild across the region
from the east by midweek with only scattered diurnally driven
showers each day through the end of the forecast period.
High temperatures to climb to the middle 90s by the end of the
work week. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  87  76  93 /  50  50  40  30
MLU  74  88  75  90 /  30  50  50  40
DEQ  72  79  72  87 /  90  80  50  50
TXK  73  80  73  89 /  70  80  50  50
ELD  72  81  73  88 /  50  70  50  50
TYR  76  90  77  93 /  60  50  30  20
GGG  76  88  76  92 /  60  50  30  20
LFK  77  94  77  95 /  40  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday evening for ARZ050-051-059>061-
     070-071.

LA...None.
OK...Flash Flood Watch through Sunday evening for OKZ077.

TX...Flash Flood Watch through Sunday evening for TXZ096-097-108>112-
     124>126.

&&

12/09/05
Hazardous weather outlook, Aug 12, 11:51 AM CDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1151 AM CDT Sat Aug 12 2017

ARZ072-073-LAZ001>006-010>014-017>022-131700-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
northwest Louisiana.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will be possible
mainly this afternoon near a weak stationary boundary that will
remain in place across East Texas and North Louisiana. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas. In addition, as temperatures climb into the
lower to possibly mid 90s across portions of extreme Northeast
Texas and North Louisiana, heat indices will range from 100 to 105
degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms, some of which will contain locally
heavy rainfall, will spread east along and north of Interstate 20
across Northeast Texas, Southeast Oklahoma, Southwest Arkansas,
and extreme Northern Louisiana near and ahead of an upper level
disturbance. The heavy rain and flash flood threat will persist
across much of these areas Sunday before diminishing during the
afternoon. Additional scattered showers and thunderstorms may
redevelop late Sunday night and Monday over these same areas,
which may again result in brief heavy rainfall and minor flooding.
Weak upper level ridging will build into the region Tuesday
through Friday, resulting in a return to hotter temperatures and
higher heat indices, with any showers and thunderstorms becoming
more isolated to widely scattered.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late tonight across portions of
extreme Northeast Texas, Southeast Oklahoma, and possibly extreme
Southwest Arkansas.

TXZ136>138-149>153-165>167-131700-
Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-Sabine-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Afternoon temperatures are expected to climb into the mid 90s this
afternoon across much of East Texas along and south of Interstate
20. When combined with the high humidity, heat indices will range
from 105 to 108 degrees. Thus, a Heat Advisory is in effect for
this area this afternoon. In addition, isolated to scattered
showers and thunderstorms will develop this afternoon near a
stationary boundary in place. Locally gusty winds and brief heavy
rainfall will be possible in the stronger storms. Isolated to
scattered showers and thunderstorms may redevelop late tonight
across portions of East Texas ahead of an upper level disturbance
approaching from the west.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered showers and thunderstorms will remain possible over the
lower half of East Texas Sunday and Sunday night, as the upper
level disturbance progresses east across the region. Locally gusty
winds and brief heavy rainfall will be possible in the stronger
storms, with the potential for showers and thunderstorms
diminishing by midweek as a weak upper level ridge of high
pressure builds across East Texas. This will result in a return to
hotter temperatures and higher heat indices Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, should not be needed today or tonight.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
131700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
Upshur-Marion-
1151 AM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms will be possible
mainly this afternoon near a weak stationary boundary. Locally
gusty winds and brief heavy rainfall will be possible in the
stronger storms, which may result in minor flooding of low lying,
poor drainage areas.

A complex of strong to possibly severe thunderstorms will develop
this afternoon over extreme Southern Oklahoma and North Texas
along this weak stationary boundary, and shift east southeast into
extreme Northeast Texas and Southeast Oklahoma late tonight.
Locally heavy rainfall is possible, with the threat for flash
flooding as well given that grounds remain nearly saturated in
wake of heavy rains that fell earlier this week. The heavy
rainfall threat should begin to spread into extreme Southwest
Arkansas by or shortly before daybreak Sunday. In addition, the
stronger storms will be capable of producing gusty winds which may
down trees given the wet soils in place.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms, some of which will contain locally
heavy rainfall, will continue to spread east along and north of
Interstate 20 across Northeast Texas, Southeast Oklahoma,
Southwest Arkansas, and extreme Northern Louisiana near and ahead
of an upper level disturbance. The heavy rain and flash flood
threat will persist across much of these areas Sunday before
diminishing during the afternoon. Additional scattered showers and
thunderstorms may redevelop late Sunday night and Monday over
these same areas, which may again result in brief heavy rainfall
and minor flooding. Weak upper level ridging will build into the
region Tuesday through Friday, resulting in a return to hotter
temperatures and higher heat indices, with any showers and
thunderstorms becoming more isolated to widely scattered.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed late tonight across portions of
extreme Northeast Texas, Southeast Oklahoma, and possibly extreme
Southwest Arkansas.

In the hours before

Special weather statement, Aug 13, 3:51 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
351 AM CDT SUN AUG 13 2017

TXZ108-109-130945-
Franklin TX-Titus TX-
351 AM CDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND NORTHERN
TITUS COUNTIES UNTIL 445 AM CDT...

At 350 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, or 11 miles south of Hagansport, moving east at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mount Pleasant, Mount Vernon, Purley, Wilkerson, Winfield, Miller's
Cove and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3328 9531 3339 9498 3339 9497 3340 9495
      3339 9495 3317 9485 3307 9531
TIME...MOT...LOC 0850Z 251DEG 16KT 3318 9523

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:20 PM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus9 days
Aug 12, 8:21 PM CDTSpecial Weather StatementSHVSmith39 min
Aug 12, 9:29 PM CDTAreal Flood AdvisorySHVCherokee, Smith3 hr
Aug 13, 2:42 AM CDTAreal Flood AdvisorySHVFranklin, Red River, Titus3 hr
Aug 13, 3:37 AM CDTAreal Flood AdvisorySHVBowie3 hr
Aug 13, 3:51 AM CDTSpecial Weather StatementSHVFranklin, Titus54 min
Aug 13, 5:55 AM CDTSpecial Weather StatementSHVFranklin, Titus50 min
Aug 13, 7:05 AM CDTAreal Flood AdvisorySHVCamp, Franklin, Morris, Titus, Upshur, Wood3 hr
Aug 13, 11:05 AM CDTRiver Flood WarningSHVFranklin, Morris, Titus7 days
Aug 13, 3:01 PM CDTAreal Flood AdvisorySHVSmith, Wood119 min
Aug 13, 4:23 PM CDTSpecial Weather StatementSHVGregg, Smith67 min
Aug 13, 5:02 PM CDTSpecial Weather StatementSHVCherokee, Rusk58 min
Aug 13, 5:28 PM CDTSevere Thunderstorm WarningSHVCherokee, Rusk, Smith26 min
Aug 13, 6:40 PM CDTSpecial Weather StatementSHVCherokee50 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.